Drug Allergy Treatment to prevent complication

Drug Allergy Treatment to prevent complication

Drug Allergy Overview

Adverse reactions to medications are common, yet everyone responds differently. One person may develop a rash or other reactions when taking a certain medication, while another person on the same drug may have no adverse reaction at all.

Only about 5% to 10% of these reactions are due to an allergy to the medication.

An allergic reaction occurs when the immune system overreacts to a harmless substance, in this case a medication, which triggers an allergic reaction. Sensitivities to drugs may produce similar symptoms, but do not involve the immune system.

Certain medications are more likely to produce allergic reactions than others. The most common are:

  • Antibiotics, such as penicillin
  • Aspirin and non-steroidal anti-inflammatory medications, such as ibuprofen
  • Anticonvulsants
  • Monoclonal antibody therapy
  • Chemotherapy

The chances of developing an allergy are higher when you take the medication frequently or when it is rubbed on the skin or given by injection, rather than taken by mouth.

Drug Allergy Symptoms

While you may not experience allergic symptoms the first time you take a drug, your body could be producing antibodies to it. As a result, the next time you take the drug, your immune system may see it as an invader, and you’ll develop symptoms as your body releases chemicals to defend against it.

These symptoms may include:

  • Skin rash or hives
  • Itching
  • Wheezing or other breathing problems
  • Swelling
  • Vomiting
  • Feeling dizzy or light-headed
  • Anaphylaxis, a potentially life-threatening reaction that can impair breathing and send the body into shock; reactions may simultaneously affect two or more organ systems (for example, when there is both a rash and difficulty breathing)

Penicillin causes most allergic drug symptoms. Just because you show allergic symptoms after taking penicillin doesn’t mean that you will react to related drugs, such as amoxicillin, but it’s more likely. Also, just because you had a reaction to penicillin (or any other drug) at one time doesn’t mean you will have the same reaction in the future.

Antibiotics that contain sulfa drugs, such as Septra and Bactrim (sulfamethoxazole-trimethoprim) and Pediazole (erythromycin-sulfisoxazole), occasionally cause allergic reactions. Nonantibiotic drugs containing sulfa are very low-risk.

Causes of Drug Allergy

A drug allergy occurs when your immune system mistakenly identifies a drug as a harmful substance, as if it were a viral or bacterial infection.

In most cases, a drug allergy develops when your immune system has become sensitive to the drug. This means that the first time you take the drug your immune system detects it as a harmful substance and develops an antibody specific to the drug.

The next time you take the drug, these specific antibodies flag the drug and direct immune system attacks on the substance. Chemicals released by this activity cause the signs and symptoms associated with an allergic reaction.

You may not be aware of your first exposure to a drug, however. Some evidence suggests that trace amounts of a drug in the food supply, such as an antibiotic, may be sufficient for the immune system to create an antibody to it.

Some allergic reactions may result from a somewhat different process. Researchers believe that some drugs can bind directly to a certain type of immune system white blood cell called a T cell. This event sets in motion the release of chemicals that cause the allergic reaction. In such cases, an allergic reaction could occur the first time you take the drug.

Drugs commonly linked to allergies

Although any drug can cause an allergic reaction, some drugs are more commonly associated with allergies. These include:

  • Antibiotics, such as penicillin
  • Aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs)
  • Chemotherapy drugs for treating cancer
  • Medications for autoimmune diseases, such as rheumatoid arthritis
  • Corticosteroid creams or lotions
  • Medications for people with HIV or AIDS
  • Bee pollen products
  • Echinacea

Nonallergic drug reactions

Sometimes a reaction to a drug can produce signs and symptoms virtually the same as those of a drug allergy, but it’s not triggered by immune system activity. This condition is called a nonallergic hypersensitivity reaction or pseudoallergic drug reaction.

Drugs that are more commonly associated with this condition include:

  • Aspirin
  • Dyes used in imaging tests (radiocontrast media)
  • Opiates for treating pain
  • Local anesthetics

Treatment of Drug Allergy

The goal of treatment is to relieve symptoms and prevent a severe reaction.

Treatment may include:

  • Antihistamines to relieve mild symptoms such as rash, hives, and itching
  • Bronchodilators such as albuterol to reduce asthma-like symptoms (moderate wheezing or cough)
  • Corticosteroids applied to the skin, given by mouth, or given through a vein (intravenously)
  • Epinephrine by injection to treat anaphylaxis

The offending medication and similar drugs should be avoided. Make sure all your health care providers including dentists and hospital staff  know about any drug allergies that you or your children have.

In some cases, a penicillin (or other drug) allergy responds to desensitization. This treatment involves being given larger and larger doses of a medicine to improve your tolerance of the drug. The desensitization should be done only by an allergist, when there is no alternative drug for you to take.

www.bestonlinemd.com